A couple years ago I started having episodes of dizziness and nausea. These initially occurred about one day a week, but over time increased until now I am dizzy and nauseous 24 / 7. I have been out of work since February 7 because the symptoms are debilitating. I also over the past couple years have developed problems with memory and thinking clearly.
When I recline or tilt my head backwards I have a severe sensation in the center back of my skull as though my brain is being electrically shocked. Any time I move my head in any direction I get motion sickness. I have no pain at all, just severe symptoms.
I am barely functional. Between the dizziness, the nausea, and the side effects of the medicines I am all over the place all the time.
I've seen MDs, an ENT, a neurologist and an allergy doctor. No diagnosis. The only medical issue found was I'm 50% deficient in Vitamin D but that does not seem to be related to my problems. I've been prescribed 50,000IU of Vitamin D3 but have not yet started it.
The ENT said it's not an inner ear problem, and was probably neurological, so I went to see a neurologist. All he did was MRIs of head and neck, both of which were negative. He said there was nothing he could do for me, and referred me to a neuropsychologist. He says he thinks he can treat me, but didn't tell me how yet. On May 24 I go for a day-long battery of neuropsychological tests, then on June 1 I get the results and start whatever treatment he prescribes.
Right now I'm taking Promethazine for nausea. It stops the nausea very nicely, but makes me feel stoned.
An MD and psychiatrist both agree I have some unknown physical cause, apparently something wrong with the nerves in my neck near the base of my skull. They both prescribed drugs to try to help, but the drugs are significantly different. My impression was they were prescribing drugs to treat seizures and epilepsy-type situations, or that help with nerve pain an damage.
The MD gave me Gabapentin, which I just started taking. Low doses at first (100 mg a day), then building up to 300mg a day. I've not noticed it helping yet.
The psychiatrist prescribed Imipramine. He said it would treat the physical problems, but in my research it seems to be a strong antidepressant. I'm skeptical it will help, so I started Gabapentin instead.
At this point I'm quite desperate. All the doctors seem clueless. My only hope is that maybe the neuropsychologist is right and he can help me. If not, I'm in big trouble.
Hi Rekks, many people come here to the forum when they are at their wits end. I hope we can stimulate some thoughts and possibly some discussions between you and your doctors.
Since you have seen so many MD's already, I assume they have asked you if you are taking any prescription medications that could be the cause of the symptoms.
I agree with your ENT, the root of the problem is likely not inner ear related. Do you have a personal or family history of migraine headaches? There is a common condition called MAV that can cause the symptoms you are experiencing. You do not need to experience the typical migraines to have the condition, but it helps make the diagnosis clearer if you do. The MAV diagnosis is missed by many doctors so I would make sure that the possibility of MAV has been discussed with a neurologist who has experience treating the condition.
I was not taking any medicines prior to this problem.
The source seems to be the nerves along the back of my skull. Like I said, when I recline / tilt my head the motion sickness occurs. When I tilt my head back I feel the shocking sensation in the back of my skull. And when I lay the back of my head against something, like my chair, or my head falls back against the chair headrest, I feel the shocking sensation.
The MD who prescribed Gabapentin was the only doctor to try any physical tests on my skull. He pushed on the nerves to the left and right of the back of my skull. On the left, when he pushed that nerve, it caused pain, which he said was not supposed to happen. When he pushed the nerve on the right side of the back of my skull my arms and legs went numb, then I had a panic attack and almost passed out. Needless to say he didn't expect that. I guess that's why he gave me Gabapentin.
I'm hyper-sensitive to medicines, so I'm trying to work up the dosage on the Gabapentin but it will take time.
I never have migraines or vertigo. I do have regular headaches quite frequently, but I always attributed that to being a computer programmer - on the computer all the time, or stressed about work, etc.
I do have severe tinnitus in one ear. And I've noticed just recently I am more sensitive to noises. Today I was standing by a street, and the cars going by seemed very loud, though they were just normal car sounds.
I don't understand why none of my half dozen doctors have mentioned MAV.